Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 37, NWS Memphis, TN

May 31, 2013Crittenden County, Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 31, 2013, 5:10 AM CDT for Crittenden County, Cross County, Poinsett County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2013, 5:10 AM CDT (10:10 UTC)
Expired
May 31, 2013, 9:15 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
713 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WGUS54 KMEG 311010
FFWMEG
ARC035-037-111-311415-
/O.NEW.KMEG.FF.W.0037.130531T1010Z-130531T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
510 AM CDT FRI MAY 31 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 915 AM CDT

* AT 511 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EARLE...
  LEPANTO...MARKED TREE...PARKIN...TRUMANN AND TYRONZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3570 9029 3544 9028 3544 9027 3525 9027
      3525 9064 3570 9065

$$
1 follow-up statement
342 
WGUS74 KMEG 311146
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT FRI MAY 31 2013

ARC035-037-111-311157-
/O.CAN.KMEG.FF.W.0037.000000T0000Z-130531T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRITTENDEN AR-CROSS AR-POINSETT AR-
646 AM CDT FRI MAY 31 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN POINSETT...
NORTHEASTERN CROSS AND NORTHWESTERN CRITTENDEN COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3570 9029 3544 9028 3544 9027 3525 9027
      3525 9064 3570 9065

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:15 AM CDT, 55 minutes earlier.

Area forecast discussion, May 31, 4:15 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT FRI MAY 31 2013

.UPDATE...UPDATED TO ADD FLASH FLOOD WATCH TO PORTIONS OF EAST
ARKANSAS AND ADJUSTED POPS A BIT.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT FRI MAY 31 2013/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE
MIDSOUTH. RAINFALL TOTALS ACCORDING TO DUAL POL RADAR EXCEED 3
INCHES IN PORTIONS OF EAST ARKANSAS WITH ADDITIONAL TRAINING
THUNDERSTORMS STILL ON THE RADAR EXTENDING INTO WEST ARKANSAS.
LAPS PRECIPITABLE WATER VALUES ARE GENERALLY AROUND 1.75 INCHES
FROM LITTLE ROCK INTO NORTHWEST TENNESSEE RESULTING IN
PRECIPITATION RATES ABOVE 2 INCHES PER HOUR. WILL EXPLORE THE NEED
FOR A FLASH FLOOD WATCH AND LIKELY MAKE THE CALL AS THE TORNADO
WATCH EXPIRES AT 4 AM. TEMPERATURES AND DEW POINTS ARE IN THE LOW
70S ACROSS MOST OF THE AREA YIELDING FAIRLY IMPRESSIVE INSTABILITY
FOR THIS TIME OF THE NIGHT. ALTHOUGH INSTABILITY HAS STARTED TO
TREND DOWN THIS PAST HOUR...CAPE IS STILL AROUND 1000 J/KG WITH
LI'S AROUND -2.

VERY COMPLEX FORECAST TODAY INTO THE WEEKEND WITH NUMEROUS
OUTFLOW BOUNDARIES ARE IN PLACE ACROSS EAST ARKANSAS...THE
MISSOURI BOOTHEEL...WEST TENNESSEE AND LIKELY NORTH MISSISSIPPI.
ADDITIONALLY...THERE WILL LIKELY BE BREAKS IN THE CLOUD
COVER...ESPECIALLY ACROSS NORTH MISSISSIPPI RESULTING IN
DIFFERENTIAL HEATING FURTHER COMPLICATING THE FORECAST AND HELPING
TO FOCUS LIFT. ALOFT A NEUTRALLY TILTED LONGWAVE TROUGH WILL
GRADUALLY SHIFT EAST THROUGH THE DAY WITH A SERIES OF DISTURBANCES
TRACKING THROUGH THE BROADER FLOW. DIFFLUENCE ALOFT WILL HELP
MAINTAIN UPDRAFTS PROVIDING ADEQUATE VENTILATION FOR STORMS DURING
THE DAY. HOWEVER...GUIDANCE POPS REMAIN LOWER THAN I WOULD
EXPECT...LIKELY BECAUSE OF A WORKED OVER ATMOSPHERE AND ABUNDANT
CLOUD COVER. TONIGHT...THE TROUGH WILL SHIFT CLOSER TO THE
MIDSOUTH AND A STRONGER SHORTWAVE WILL TRACK FROM NORTHWEST
ARKANSAS INTO SOUTHEAST MISSOURI. THIS FEATURE WILL LIKELY ENHANCE
CONVECTION SIGNIFICANTLY IN EAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI.

SATURDAY...CONDITIONS SHOULD CONTINUE TO DETERIORATE AS THE TROUGH
SWINGS ACROSS THE MISSISSIPPI RIVER VALLEY. THE STORM PREDICTION
CENTER HAS MOST OF THE MIDSOUTH IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS SATURDAY. THE MAIN FOCUS WILL LIKELY BE ACROSS EAST
ARKANSAS THE MISSOURI BOOTHEEL AND WEST TENNESSEE...BUT NORTH
MISSISSIPPI MAY ALSO SEE STRONG TO SEVERE STORMS. A COLD FRONT
SHOULD BRING AN END TO OUR SEVERE THREAT SATURDAY NIGHT...WITH ALL
PRECIPITATION ENDING BY LATE SUNDAY. RAINFALL TOTALS TODAY THROUGH
SATURDAY NIGHT COULD EXCEED 5 INCHES LOCALLY WITH 2-3 INCHES
LIKELY ACROSS MOST OF THE AREA. AREA RIVERS WILL LIKELY SEE RISES
AND WE WILL HAVE TO MONITOR CONDITIONS CLOSELY FOR FLASH FLOODING.

COOLER AND DRIER CONDITIONS LOOK TO BE IN STORE FOR EARLY NEXT
WEEK. HIGHS MONDAY MAY STRUGGLE TO GET OUT OF THE 70S ACROSS
THE COOLEST PORTIONS OF THE MIDSOUTH. EXPECT GRADUAL WARMING
THROUGH THE WEEK. A WEAK RIDGE WILL DOMINATE THE WEATHER PATTERN
EARLY IN THE WEEK...TRANSITIONING TO ZONAL FLOW BY MIDWEEK. NO
ORGANIZED WEATHER SYSTEMS LOOK TO BE IN THE WORKS FOR THE UPCOMING
WORK WEEK...ALTHOUGH AS TEMPERATURES WARM BACK INTO THE UPPER 80S
SOME THUNDERSTORMS CANNOT BE RULED OUT AFTER MIDWEEK.

.AVIATION...
06Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA
OVERNIGHT WHICH WILL PRODUCE MVFR CEILINGS AND VISIBILITIES AT
TIMES. CEILINGS WILL DROP TO MVFR LEVELS BY AROUND SUNRISE BUT
THEN IMPROVE TO VFR LEVELS BY FRIDAY AFTERNOON. WINDS WILL BE
MAINLY FROM THE SOUTH AT 10 TO 15 KNOTS FOR MUCH OF THE FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  73  86  69 /  20  30  60  70
MKL  86  72  84  66 /  30  30  60  80
JBR  85  72  82  65 /  50  40  80  80
TUP  89  71  88  71 /  20  20  40  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-
     POINSETT-RANDOLPH-ST. FRANCIS.

MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 4:22 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT FRI MAY 31 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
422 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE MISSOURI
BOOTHEEL AND EAST ARKANSAS GENERALLY WEST OF A LINE FROM WARDELL
MISSOURI TO FISHER ARKANSAS. THE PRIMARY THREAT FROM THESE STORMS
WILL EB DAMAGING WIND AND LARGE HAIL.

ADDITIONALLY...FLASH FLOODING DUE TO HEAVY RAINFALL IS POSSIBLE IN
PORTIONS OF EAST ARKANSAS...NORTH OF INTERSTATE 40. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH 10 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PUSH INTO THE MIDSOUTH LATE SATURDAY AFTERNOON
INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS
ALONG AND AHEAD OF THIS FRONT ACROSS EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI ON SATURDAY.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE
HAIL AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TODAY AND AGAIN SATURDAY AFTERNOON INTO SATURDAY NIGHT
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST
TENNESSEE...AND NORTHWEST MISSISSIPPI.

In the hours before

Local storm report, May 30, 11:46 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1146 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     JACKSON                 35.63N 88.83W
05/30/2013                   MADISON            TN   EMERGENCY MNGR

            TWISTED TREES...A BARN COMPLETELY DESTROYED.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:23 PM CDTSpecial Weather StatementMEGPhillips52 min
May 30, 7:35 PM CDTSpecial Weather StatementMEGClay, Greene40 min
May 30, 7:42 PM CDTSpecial Weather StatementMEGSt. Francis33 min
May 30, 8:22 PM CDTSpecial Weather StatementMEGCross38 min
May 31, 12:08 AM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis37 min
May 31, 12:39 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis51 min
May 31, 12:49 AM CDTTornado WarningMEGLee, St. Francis26 min
May 31, 4:05 AM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 4 more3 hr
May 31, 4:05 AM CDTFlash Flood WarningMEGCross, Poinsett4 hr
May 31, 5:32 AM CDTSevere Thunderstorm WarningMEGMississippi, Poinsett43 min
May 31, 3:44 PM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 5 more23 hr

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.